Housing & Human Services locations in Boulder & Longmont are closed until Feb. 13. Call 303-441-1000, text 303-441-1069

Overdose Prevention & Response
offering first aid - rescue breathing

Overdose Prevention & Response

Prevent an Overdose

If you are using any drug or substances

  • Don’t use alone (if you are alone call the Never Use Alone hotline 800-484-3731)
  • Take turns using
  • If combining drugs, use the opioid first
  • Start with a tester shot
  • Smoke or snort instead of injecting
  • Use fentanyl test strips when trying to avoid fentanyl and fentanyl analogues
  • Carry Narcan

Narcan is a safe medication used to reverse an opioid overdose. Access Narcan without a prescription from a local pharmacy or from Boulder County Public Health.

The number one cause of death in people under 50 is overdose. If someone you know uses drugs, carry Narcan.

You won’t be prosecuted under Colorado law if you report an overdose or administer Narcan. Call 911 if you suspect an overdose. Save a life.

Recognizing an Overdose

Overdoses caused by different drugs will look different from one another.

Stimulant Overdose

Sometimes called “overamping,” stimulant overdoses are caused by drugs like speed, cocaine, and ecstasy that can raise a person’s heart rate, blood pressure, and breathing. People who are overdosing on stimulants can experience:

  • Nausea and vomiting
  • Chest pain
  • Racing pulse
  • Teeth grinding
  • Foaming at the mouth
  • Sweating
  • Extreme paranoia
  • Seizures
  • Stroke

Opioid Overdose

Opioid overdoses are caused by drugs like heroin, OxyContin, Morphine, Fentanyl, etc. They are most common and are much more likely to cause death than stimulant overdoses because opioids affect the body’s ability to breathe. Signs of someone overdosing from opiates are:

  • Unresponsiveness to shouting or shaking or pain
  • Slowed or stopped breathing
  • Lips and fingers turning blue
  • Choking or gurgling sounds
  • Slow or stopped heartbeat

Factors that Increase the Risk of an Overdose

  • Mixing multiple drugs can increase the body’s need for oxygen while slowing the ability to get oxygen. Go slowly, and use opioids first if you must mix substances.
  • Using drugs after periods of non-use (e.g. after a period of not using, after jail stays, after hospitalization or illness) because tolerance is rapidly decreased. Go slowly, and do tester shots.
  • Using alone is dangerous. Never use alone and don’t lock doors.
  • The quality and potency of a drug can change with a new source or a new batch. Go slowly and do tester shots.
  • A person’s age and physical health can impact tolerance. Hepatitis and HIV status can increase risk. People who smoke and people with asthma and/or respiratory illness can have more difficulty breathing during an overdose.

Responding to an Overdose

If you think someone may be overdosing, call 911 immediately.

For a stimulant overdose, help the person stay calm and get them into a lying position; clear their airway while protecting their head.

For an opiate overdose:

  • Shake, shout, and rub their sternum with knuckles.
  • Administer Narcan if you have it and have been trained how to use it.
  • Call 911.
  • Start rescue breathing. Plug the person’s nose and give one breath into their mouth every 5-7 seconds. Continue breathing for them until they become responsive or until emergency responders arrive.
  • Administer Narcan if you have it and have been trained how to use it.

Do Not

  • Leave the person alone
  • Inject them with speed, milk, salt water, etc.
  • Put them in ice or cold water
  • Do anything that prolongs the amount of time they’re not getting oxygen, as that would put them at risk for brain damage or death. Do rescue breathing!

Contact Us